Tornadoes · United States · Georgia · 2003
F1 tornado, Blakely, Georgia, June 30, 2003
This F1 tornado ran 2.0 miles across Early County on June 30, 2003, touching down at 8:00 PM EDT and reaching 75 yards wide. It killed nobody, and did $120,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- June 30, 2003
- Touchdown
- 8:00 PM EDT (00:00 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- County
- Early County
- Touchdown point
- 31.380, -84.970
- Lift-off point
- 31.400, -84.970
- Record number
- 404
What the Weather Service recorded
A tornado touched down near Highway 62, just west of Blakely. The tornado lifted a mobile home off its foundation, destroyed a barn, damaged several homes and uprooted numerous trees. Reported by the Early County Deputy Sheriff.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
25 minutes of warning. NWS TAE issued a tornado warning for this county at 23:35 UTC, 25 minutes before the tornado touched down, in force until 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:35 UTC | 00:00 UTC | Tornado Warning | TAE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 23:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Jun 30, 3:00 PM EDT, 5 hours earlier.
Area forecast discussion, Jun 30, 3:00 PM EDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 PM EDT MON JUN 30 2003 .OVERVIEW...SHOWERS AND THUNDERSTORMS PERIPHERAL TO TROPICAL STORM BILL ARE REACHING EASTWARD AS FAR AS OUR WESTERN ZONES. SO FAR RADAR ESTIMATES SHOW RAINFALL AMOUNTS OF AROUND 1.5 INCHES DURING THE LAST THREE HOURS OVER WALTON AND WESTERN GENEVA COUNTIES. CLOUDY SKIES ACROSS THE AREA HAVE KEPT AREA TEMPERATURES DOWN IN THE 85-90 DEGREE RANGE EVEN AS PERSISTENT SOUTHERLY FLOW HAS KEPT RH VALUES RELATIVELY HIGH. .SHORT TERM...DO NOT SEE ANY ADDITIONAL RAIN BANDS THREATENING OUR WESTERN ZONES SO BELIEVE THE RAINFALL INTENSITY WILL SOFTEN. THE EXACT TRACK OF T.S. BILL WILL DETERMINE AMOUNTS OF RAIN OVER OUR AREA...THE FARTHER SOUTH THE TRACK THE GREATER THE AMOUNTS OF RAIN. DO NOT EXPECT DIRECT FLOODING EFFECTS FROM THE STORM...BUT FEEL THAT OUR MAJOR CONCERN WILL BE FROM RIVER FLOODING AS THE STORM WATERS MOVE DOWN RIVER AND OVERFLOW. HAVE BACKED OFF FROM INCREDIBLY MOIST GFS CATEGORICAL ZONES FOR NORTHERN ZONES TO LIKELY FOR NORTHERN ZONES AND CHANCE FOR ALL OTHERS TONIGHT. POPS INCREASE SLOWLY TO WIDESPREAD LIKELY BY WEDNESDAY. CLOUDS AND RAIN WILL KEEP TEMPS BELOW NORMAL. .MARINE...WINDS ARE 15 TO 20 KITS SUSTAINED...GUSTING OVER 20 KITS WITH SEAS OVER 7FT AT APALACHICOLA BUOY AND GUSTING JUST UNDER 20 KITS WITH SEAS AROUND 6 FT AT S PANAMA CITY BUOY. WITH TROPICAL STORM BILL GOING INLAND OVER SOUTH LOUISIANA...STILL EXPECTING A GRADIENT OF WINDS AN SEAS ACROSS THE MARINE AREA FOR THE NEXT FEW HOURS BEFORE LESSENING A BIT TOMORROW. SCA FOR WESTERN WATERS TONIGHT FOR SEAS 7 FT OR HIGHER...SCEC TONIGHT FOR EASTERN WATERS FOR WINDS NEARING 20 KITS AND SEARS NEARING 7 FEET. .FIRE WEATHER...NO CONCERNS. .EXTENDED...AS T.S. BILL MOVES AWAY TO THE NORTHEAST WE WILL RETURN TO NORMAL SUMMER TIME CONDITIONS OF PARTLY CLOUDY WITH A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. .PRELIMINARY POINT TEMPS/POPS... TLH 72 88 72 87 / 40 50 50 60 PFN 75 86 74 85 / 60 50 60 60 DHN 72 86 73 85 / 60 60 60 60 ABY 72 88 72 87 / 50 60 60 60 VLD 72 90 72 87 / 40 50 50 50 CTY 73 89 72 87 / 40 40 50 60 .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. 16
Hazardous weather outlook, Jun 30, 6:00 AM EDT, 14 hours before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131- 142>148-155>161-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT MON JUN 30 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ESPECIALLY IN THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DUE TO THE PROXIMITY OF TROPICAL STORM BILL. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. HOWEVER...SOME OF THE SHOWERS WILL PRODUCE LOCALLY HEAVY RAINS WHICH COULD CAUSE PONDING OF WATER IN POOR DRAINAGE AREAS SUCH AS ROAD INTERSECTIONS AND UNDERPASSES. ELEVATED WINDS AND SEAS ON THE COASTAL WATERS HAVE PROMPTED THE ISSUANCE OF A SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS BETWEEN DESTIN AND APALACHICOLA FLORIDA. ELSEWHERE SMALL CRAFT SHOULD EXERCISE CAUTION. NO SEVERE WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AT THIS TIME TROPICAL STORM BILL IS EXPECTED TO MOVE NORTHEAST...NORTH OF THE AREA BUT HEAVY SHOWERS AND THUNDERSTORMS CAN BE EXPECTED IN ASSOCIATION WITH THIS STORM TUESDAY AND POSSIBLY INTO WEDNESDAY. THROUGHOUT THE REST OF THE WEEK SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST...NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT...NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL NOT BE REQUIRED. .RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS TODAY DUE TO HIGH SEAS...STRONG SOUTHERLY WINDS AND FAVORABLE TIDES. A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL. ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND UNGUARDED BEACHES. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 10-BOLINSKI
In the hours before
Special weather statement, Jun 30, 5:22 PM EDT, 2 hours 38 minutes before
FLZ009-302200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 522 PM EDT MON JUN 30 2003 AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEAST HOLMES COUNTY IN THE FLORIDA PANHANDLE...MOVING NORTH AROUND 23 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS 40 TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 24-BLOCK
Special weather statement, Jun 30, 5:22 PM EDT, 2 hours 38 minutes before
ALZ067-302200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 522 PM EDT MON JUN 30 2003 AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM MOVING NORTH AT 13 MPH ACROSS SOUTHEAST HENRY COUNTY. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 24-BLOCK
Special weather statement, Jun 30, 6:00 PM EDT, 2 hours before
ALZ067-GAZ121-302245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 PM EDT MON JUN 30 2003 AT 558 PM EDT(458 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A STRONG THUNDERSTORM FORMERLY OVER SOUTHEAST HENRY COUNTY, ALABAMA CONTINUED STRONG AND WAS NOW LOCATED OVER THE EASTERN HENRY COUNTY...SOUTHWEST CLAY AND NORTHWEST EARLY COUNTY GEORGIA INTERSECTION. THIS STORM WILL MOVE NORTH AROUND 18 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 24-BLOCK
Special weather statement, Jun 30, 6:35 PM EDT, 1 hour 25 minutes before
GAZ120-122-302245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 635 PM EDT MON JUN 30 2003 AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ON THE CENTRAL CLAY AND QUITMAN GEORGIA BORDER ...AND MOVING NORTH AROUND 20 MPH. IT WILL LIKELY MOVE ACROSS EASTERN QUITMAN AND POSSIBLY WESTERN RANDOLPH COUNTIES DURING THE NEXT 15 MINUTES. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 24-BLOCK
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tallahassee Rgnl, FL (KTLH), 00:00Z
0.0 hours before the tornado, 127 km from the path. July 1, 2003.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 2853 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
- 0-3 km lapse rate
- 6.4 K/km
Tallahassee Rgnl, FL (KTLH), 12:00Z
12.0 hours after it, 127 km from the path. July 1, 2003.
- Mixed-layer CAPE
- 1717 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 963 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.7
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Dothan Municipal (DHN), 46 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:01 UTC | 71.6 | 71.6 | 120° 12 kt | 1020.7 | -TSRA BR | |
| 22:08 UTC | 71.6 | 71.6 | 60° 5 kt | 1020.7 | +TSRA BR | |
| 22:10 UTC | 71.6 | 71.6 | 3 kt | 1020.3 | VCTS +RA BR | |
| 22:16 UTC | 73.4 | 69.8 | 90° 8 kt | 1020 | VCTS RA BR | |
| 22:24 UTC | 73.4 | 69.8 | 140° 7 kt | 1021 | +TSRA BR | |
| 22:31 UTC | 71.6 | 69.8 | 210° 4 kt | 1020.7 | +TSRA FG | |
| 22:53 UTC | 72 | 71 | 290° 5 kt | 1020.7 | +TSRA BR | |
| 23:03 UTC | 71.6 | 71.6 | 0° 0 kt | 1021 | TSRA BR | |
| 23:05 UTC | 71.6 | 71.6 | 0° 0 kt | 1021 | TSRA BR | |
| 23:10 UTC | 71.6 | 71.6 | 360° 7 kt | 1020.7 | TSRA BR | |
| 23:20 UTC | 71.6 | 69.8 | 20° 6 kt | 1020.7 | -TSRA BR | |
| 23:27 UTC | 71.6 | 69.8 | 30° 5 kt | 1020.7 | VCTS -RA | |
| 23:53 UTC | 72 | 70 | 40° 7 kt | 1020.3 | -RA | |
| 00:29 UTC | 71.6 | 69.8 | 40° 7 kt | 1020.7 | ||
| 00:53 UTC | 72 | 70 | 60° 5 kt | 1020.7 | ||
| 01:53 UTC | 72 | 70 | 80° 5 kt | 1020.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2003 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of June 30, 2003
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.